Hail, Sherman
- When
- June 18, 10:57 PM CST
- Where
- Sherman County, 9.31 mi WSW of Texhoma
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.460, -101.860
A slow moving cold front moved south out of Kansas into the northern Panhandles during the evening of June 18 into the morning of June 19, 2024. The cold front along with upper level dynamics and abundant moisture throughout the atmosphere, combined to form a line of showers and thunderstorms across the northern half of the Panhandles, in particular for the Oklahoma Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A slow moving cold front moved south out of Kansas into the northern Panhandles during the evening of June 18 into the morning of June 19, 2024. The cold front along with upper level dynamics and abundant moisture throughout the atmosphere, combined to form a line of showers and thunderstorms across the northern half of the Panhandles, in particular for the Oklahoma Panhandle. Due to weak flow aloft, the storms moved very slowly and when attached to the cold front, were able to keep moving over the same locations for hours at a time. With moisture near or above the climatological maximum in place over the Panhandles, the stronger thunderstorms were able to produce rainfall rates upwards of 3 to 4 inches per hour at times. With these rain rates and several hours of rainfall occurring at some locations, rainfall totals upwards of 5 to 9 inches were recorded across the north central Texas Panhandle into Texas and Beaver counties of the Oklahoma Panhandle. A majority of this rainfall fell in 1 to 2 hours, which maximized the flash flood potential. This resulted in many roads were closed or completely washed out, high water rescues were performed due to stranded motorists, and many citizens woke up to feet of water outside, and in some cases inside, their homes. Additionally, some of these storms were able to take advantage of the unstable airmass across the Panhandles and produced large hail and damaging winds. Although many hail reports ranged from penny to quarter size, some locations did have hail upwards of 2 to potentially 2.5 inches (tennis ball) across the same areas that received historic levels of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 8:06 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 906 PM CDT Tue Jun 18 2024 ...New UPDATE... .UPDATE... Issued at 906 PM CDT Tue Jun 18 2024 A line of strong to severe storms have finally moved into Texas and Beaver counties in the Oklahoma Panhandle. The atmosphere remains favorable for a few storms to remain strong to severe with the primary hazards being large hail, damaging wind gusts, and heavy rainfall may lead to flash flooding. The weak showers/storms that developed around Amarillo/Canyon have dissipated and additional storm development is highly unlikely the rest of the night. Have removed mentionable PoPs across much of the Texas Panhandle through the rest of the night. Other forecast elements remain on track through sunrise tomorrow morning. Muscha && .UPDATE... Issued at 625 PM CDT Tue Jun 18 2024 A few cumulus fields have developed across the Panhandles. The first one is along the cold front/dry line combo from Dalhart up through southwest Kansas. The other area is in the central and south central TX Panhandle where some of the cumulus have tried to become showers or a storm, but have struggled thus far. A few attempts at convection may finally be trying between Dimmitt and Tulia. Have kept in broad low PoP mentions in the forecast at this point given the high uncertainty and lack of consistency with the CAMs. The higher potential for storms tonight will be across the Oklahoma Panhandle should storms along the cold front in KS move south, which most models are depicting will occur. Storms tonight still could be strong to severe with large hail and damaging wind gusts the primary hazards. Muscha && .SHORT TERM ... (This evening through Wednesday night) Issued at 346 PM CDT Tue Jun 18 2024 As of this afternoon, latest satellite and ground sensors are seeing the expected cold frontal boundary finally slow just north of eastern portion of the Oklahoma Panhandle. This frontal boundary will play a key role in getting any thunderstorms to develop later today and possibly Wednesday as many models are still expecting it to stall over our area. Meanwhile to our west, the other half of the front is now integrating into the short-wave trof moving through, which in turn is helping push the dry line back into western most counties. Currently, latest observations is showing said dry boundary running roughly from Stratford, TX to Tucumcari, NM. Should this sharpen and progress a little further in then potential for storms in the south will also increase for the day with many of the CAMs already increasing the odds with their latest runs. However, there is still a decent cap over the area which may keep development limited. Regardless, potential for any thunderstorm that develop to turn severe is present with MLCAPE values running around 2500 J/kg and DCAPE pushing 1700 to 1800 J/kg. The biggest issue will be shear as latest guidance is not seeing much more than 20 to 25kt, which will make storms harder to stay sustain. This will also make the chances for tornadoes much lower, though a landspout forming off a boundary cant be fully ruled out either. As we head into Wednesday, models are still settling on the more southerly track for the tropical disturbance that is currently in the Gulf of Mexico. This track will push most of the heavier moisture into Mexico and southern portions of Texas, but we should still see an increase as will with most model seeing PWATS around 1.5 inches. This does give us the potential for shower and thunderstorms tomorrow that could produce heavier rainfall for the day, but that will only come to pass should the front push further south into our area and hold. Otherwise, expect a temperature drop to coincide with both the increase in moisture and front boundary. Expect most locations to go from the low to mid 90s today to 80s for Wednesday afternoon. Scoleri && .LONG TERM ... (Thursday through next Monday) Issued at 346 PM CDT Tue Jun 18 2024 For Thursday through Monday, medium range models and ensemble members suggest the upper level ridge of high pressure will expand westward to encompass roughly most of the southern one third of the United States as the western states upper level trof weakens and translates eastward across the north central states. The latest 12Z medium range models and associated ensembles have maintained the trend towards a stronger upper level ridge which would act to steer the potential tropical system more westward and into northeast Mexico with only very limited impacts with respect to moisture advection into our forecast area for Thursday. Refer to the latest NHC bulletins for more information on this potential tropical cyclone. The latest NBM pops have trended down more for Thursday and Thursday night. In fact, NBM pops for Friday through Monday have also lowered further compared to 24 hours ago as most medium range deterministic and corresponding ensemble members are projecting our region to be more under the influence of the upper level ridge. Given reasonable medium range model agreement, have sided with the NBM pops for Friday through Monday. The close proximity of the ridge of high pressure also supports NBM temperatures for all periods of the long term forecast. 02 && .AVIATION... (00Z TAFS) Issued at 625 PM CDT Tue Jun 18 2024 VFR conditions will persist at the beginning of this TAF cycle. There is a chance that storms may get close to or impact KGUY, so have added VCTS mentions there. KAMA/KDHT may also see a storm, but confidence is not high enough to add at this time and will amend if necessary. Low clouds will move in at all sites with MVFR ceilings forecast by 12 to 14z. These low clouds should clear out around or after 18z. Winds will start out of the south and should become easterly/northeasterly when a weak front goes through the area tonight. Muscha && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 69 86 64 81 / 30 30 40 30 Beaver OK 65 86 64 87 / 80 60 30 10 Boise City OK 61 78 60 83 / 50 60 40 20 Borger TX 71 91 67 87 / 30 50 40 30 Boys Ranch TX 69 88 64 84 / 20 50 50 30 Canyon TX 68 85 63 79 / 30 30 40 30 Clarendon TX 69 85 64 78 / 20 20 20 30 Dalhart TX 64 84 60 83 / 30 60 50 30 Guymon OK 65 82 62 85 / 60 60 40 10 Hereford TX 69 87 64 80 / 20 30 40 40 Lipscomb TX 70 88 65 86 / 30 50 20 20 Pampa TX 69 86 64 82 / 20 40 30 20 Shamrock TX 70 88 66 83 / 10 20 20 30 Wellington TX 71 88 67 83 / 10 10 20 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...11 LONG TERM....02 AVIATION...05
Hazardous Weather Outlook National Weather Service Amarillo TX 248 PM CDT Tue Jun 18 2024 OKZ001>003-TXZ001>020-317-191100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 248 PM CDT Tue Jun 18 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms may develop late this afternoon and evening across much of the Oklahoma and Texas Panhandles. If storms form, some will have the potential to become severe, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday through Friday afternoon, and then again Saturday night through Monday for at least parts of the Oklahoma and Texas Panhandles. A few storms on any of those days may become strong to severe, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed late this afternoon and evening. 02
Preliminary Local Storm Report
National Weather Service Amarillo TX
1005 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Tstm Wnd Gst 1 SSW Beaver 36.80N 100.53W
06/18/2024 M62 MPH Beaver OK Mesonet
&&
BRMPreliminary Local Storm Report
National Weather Service Amarillo TX
1024 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM Hail 5 E Optima 36.76N 101.26W
06/18/2024 E1.00 Inch Texas OK Emergency Mngr
Mostly nickel size hail with a few quarters
mixed in.
&&
BRMPreliminary Local Storm Report
National Weather Service Amarillo TX
1027 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM Flash Flood Hooker 36.86N 101.21W
06/18/2024 Texas OK NWS Employee
1 foot of water over the roadway at the
intersection of Illinois St and Ireland St.
Water is higher than the bottom of a SUV.
&&
BRMPreliminary Local Storm Report
National Weather Service Amarillo TX
1130 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM Tstm Wnd Dmg 3 E Baker 36.86N 100.96W
06/18/2024 Texas OK Public
Pictures of power poles snapped along US HWY
- 64 13 miles east of Hooker received via
social media. Time estimated via radar.
1105 PM Flash Flood Beaver 36.81N 100.52W
06/18/2024 Beaver OK Public
Fast flowing water covering roads in Beaver,
OK. Video received via social media.
&&Preliminary Local Storm Report
National Weather Service Amarillo TX
1146 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM Tstm Wnd Gst 2 ENE Goodwell 36.60N 101.60W
06/18/2024 M59 MPH Texas OK Mesonet
59 mph gust measured from Goodwell mesonet.
Storms still ongoing.
&&Preliminary Local Storm Report
National Weather Service Amarillo TX
1151 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM Hail Hardesty 36.61N 101.19W
06/18/2024 M1.00 Inch Texas OK Public
Estimated 1 inch hail report in Hardesty
received via social media. Time estimated
based on radar.
&&The Amarillo radar (KAMA), 137 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
2 hail, 1 flood. Local standard time, as filed.
A property was flooded with water up to the porch through about noon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195437, 1195438, 1195434.